Advertisement
Drugs

The Mysterious Consequences of Repeatedly Overdosing on Opioids

Experts are concerned we'll see a rise in brain damage among people who survive multiple ODs in the age of fentanyl.

by Maia Szalavitz
Jun 5 2019, 7:24pm

Repeat ODs could cause long-term brain problems in a pattern some experts compared to CTE in football players. Image by Lia Kantrowitz

High Wire is Maia Szalavitz's reported opinion column on drugs and drug policy.

Jared has overdosed on opioids to the point where he needed to be revived with naloxone at least four times. The worst of those incidents, he recalled, came in April 2016, leaving him in a coma for weeks and ending with the amputation of both of his legs.

The last thing he remembers is sitting down on some stairs to smoke a cigarette.



"I nodded out and my upper half fell in between my legs, cutting off my circulation to my lower half for 6-10 hours," said the 27-year old Tennessee native, who requested his last name be withheld so he could speak openly about his drug history. He described how his overdose led to muscle tissue breakdown (rhabdomyolysis, which oddly can also result from excessive exercise) and liver and kidney failure. Jared, who now uses a wheelchair and volunteers at Habitat for Humanity, spent two weeks on life support and a month in intensive care.

While clinicians and researchers have been understandably focused on the immediate effects of the overdose crisis in America, there is a frightening dearth of knowledge about the long-term outcomes for people like Jared, who have recurrent overdoses. These questions are especially pertinent given that super-potent fentanyl and its derivatives, which can spark faster overdoses (and bring them on more often) than other opioids, have now so thoroughly contaminated America's heroin supply. In fact, some researchers have become concerned that, much the same way repeated concussions appear to cause later cognitive and emotional problems in football players, recurrent overdose in the age of fentanyl saturation could lead to delayed neurological consequences in people with opioid addiction.

In 2017, nearly 48,000 people died from an opioid overdose, according to the CDC. But the agency notes that for every fatal overdose, there were several non-fatal ones. For example, between July 2016 and September 2017, some 142,557 emergency-room visits related to suspected opioid overdose were reported—and that doesn’t even count overdoses that are reversed (or simply non-fatal) in the community, with no hospitalization. Meanwhile, in 2017—the most recent year in which specific drug details are available nationally—roughly 58 percent of overdoses involved illicitly manufactured fentanyls and other synthetic opioids, and that number is only growing.

"In a lot of states in the East and Northeast, if you wanted heroin, you couldn't get it: There's pretty much complete adulteration [via fentanyl]," said Michael Zoorob, a graduate student at Harvard who recently published a study that collected the results of drug samples seized between 2011 and 2016. It found that the states with the highest exposure to fentanyls were Illinois, Ohio, New Hampshire, and Massachusetts—and that this drove a rise in overdose rates and deaths.

Fentanyl overdoses occur much more rapidly than heroin ODs, stopping breathing sometimes within seconds, compared to a slower, more gradual decline in respiration with the older drug. And lack of oxygen to the brain is what causes harm in opioid overdose—the longer the brain is deprived of oxygen, the more likely it is to be damaged. As few as five minutes of oxygen deprivation can cause permanent brain damage or death.

With heroin and most other opioid overdoses, the victim tends to be completely unaware of what is going on and, unless treated, will die slowly as the opioids block the receptors that drive breathing. Indeed, when Jared was found in 2016—after overdosing on a mixture of heroin, prescription opioids and benzodiazepines—he was breathing only six times per minute (normal resting rate for adults is between 12 and 20), he recalled. But when he overdosed on fentanyl, everything happened faster, he said. "You could do an extremely small amount and the next thing you know, it’s lights out for you."

In fact, because fentanyl causes such a rapid cessation of respiration, victims are sometimes able to recognize that they are in trouble. Jon Zibbell a senior public health analyst at the research nonprofit RTI International, has interviewed dozens of people who take drugs across the U.S. for his work. In some fentanyl overdoses, he said, people stop breathing so quickly that they panic and try to grab their mouths to manually get air. This is due to stiffening of the chest wall, a known side effect of fentanyl, which can make resuscitating victims difficult if naloxone isn’t instantly available.

In one case, Zibbell added, a man recently saved his girlfriend, who had turned blue moments after injecting a substance that was likely some type of fentanyl. He told Zibbell, "When they reach for their mouth and look like they're choking and can’t breathe, grab the Narcan [Naloxone]."

Zibbell and his colleagues grew concerned about the potential for long-term negative cognitive and emotional effects following recurrent overdose. But when he recently reviewed the literature on overdose survivors for a government agency, he found very little information about what can be expected.

Alex Walley, MD, is the director of the Grayken Addiction Medicine Fellowship at Boston Medical Center—a hospital that sees several hundred overdose victims come through its E.R. annually. Fortunately, severe overdoses like Jared’s are relatively rare, perhaps occurring one to five times a year at BMC, he said. When people survive, most do not wind up in a coma in intensive care.

Unfortunately, we don't know how rare these events are, and Walley suspects that overdose-associated injuries and disability are becoming more common. "I think we are seeing more morbidity from overdose," he said, attributing the problem to the rise of fentanyls.

Both Zibbell and Walley expressed concern that the effects of recurrent overdose could be cumulative, just as repeated concussions appear to be in football. One or two hits to the head are unlikely to cause the lasting cognitive and emotional damage seen in chronic traumatic encephalopathy (CTE)—the condition that has led to disability, depression, suicide and perhaps even homicide among former NFL players. But repeatedly experiencing what seem, at the time, to be relatively mild hits may add up to later problems.

In the same way, Zibbell suggested, injuries from lack of oxygen to the brain that might cause little long-term damage if only experienced once could potentially cause later harm if repeated.

"There are copious anecdotal reports of increased depression, suicidal ideation, and impulsivity," in recurrent overdose survivors, he said. And this is strikingly similar to the individual changes evident in people who experienced CTE.

Moreover, existing research does indicate that someone who overdoses once is more likely to have a second overdose—suggesting that there could be some sort of brain change that affects vulnerability.

For his part, Jared said, "It's definitely affected my short-term memory." He described experiences of having conversations and interactions with other people that he later could not recall at all. He is currently abstinent and said, "I try to stay away from it, but I also have super impulsive behavior that I’m trying to work on." This was a problem he had long before he became addicted—and is indeed a risk factor for addiction—but many types of brain damage can make it worse.

To understand the effects of recurrent overdose, and to help recurrent over-dosers avoid becoming statistics, studies that follow the same group of people over time and document changes related to the experience are needed, researchers said. Zibbell would like to see a brain bank established, similar to one set up to study the brains of pro-football players after death, as well as imaging studies of survivors over time.

One implication, however, is already obvious: With fentanyl speeding up the process of overdose, every second counts when it comes to saving people—as doctors often put it in relation to stroke, "time is brain." This makes the case for safe injection sites and expanded access to medication treatment (including heroin prescription) even more urgent. It also points to the need to have naloxone available everywhere.

Jared said he first contacted me because he wanted to put his terrible experience to good use. He's lost many friends to overdose and explained, "I feel I have an opportunity that most don't, so I'd like to run with it. Or, roll with it, rather.”

He added, "I'm not sure why I'm still here, but while I'm here I would like to help in any way that I can."

Sign up for our newsletter to get the best of VICE delivered to your inbox daily.

Follow Maia Szalavitz on Twitter.